Virginia, 2018

Flash Flooding and Flooding in Virginia, July 21 to 22, 2018

July 21 to 22, 2018 · NWS LWX · 44 events in 8 counties and zones

A coastal low pressure moved up the Atlantic seaboard. Copious moisture spread northward across the southern and western suburbs of Washington DC in the state of Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
44

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A coastal low pressure moved up the Atlantic seaboard. Copious moisture spread northward across the southern and western suburbs of Washington DC in the state of Virginia. Rainfall totals of 3 to 6 inches were widespread, causing fairly widespread flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 21, 2:27 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jul 21, 2:27 PM EST, 1 hour 2 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
327 PM EDT Sat Jul 21 2018

.SYNOPSIS...
An area of low pressure will move north across the Delmarva
Peninsula. Meanwhile, a broad and slow moving low pressure
system will drop from the Upper Midwest into the southern
Appalachians by the end of the weekend. This low will continue
to influence the Mid Atlantic during the early part of the
coming week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Low pressure is over northeast North Carolina and will continue
a track northward near the Delmarva Peninsula through this
evening. Moderate to locally heavy rain has spread across
the eastern half of the forecast area. Advection of tropical
airmass by a low level jet wrapping around the low will provide
efficient rain rates. While some of the heaviest rain rates
will be near the low track, a longer-duration band is setting up
from approximately Richmond to Frederick MD on the nose of the
low level jet. This feature was the basis of the earlier
expansion of the Flash Flood Watch. Am not sure if the high end
totals in some hi-res guidance may be realized since instability
is limited, but a lot of rain is on the way nevertheless. A few
rumbles of thunder can't be ruled out along the low track but
are overall unlikely. See WPC Mesoscale Precipitation Discussion
500 for more details on the synoptic and mesoscale players with
this system. A few comments on hydrology are also in the
section below.

A few showers or thunderstorms may graze southwestern portions
of the area as well where there is a little more sun, but this
threat will diminish this evening. The low moves north of the
area later tonight, though a bit slower than earlier projected.
Rain may last until 3 AM or so for northern Maryland, but will
be on a downward trend by that time. Off and on light rain or
drizzle could continue in convergent surface flow. Light fog and
low clouds will also predominated much of the night.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
For Sunday and Monday, upper low will be drifting south to our
west. This mean copious moisture will continue to be drawn into
the region with nearly constant chances of showers and
thunderstorms. While there will be some diurnal component,
especially to convective elements, forcing and moisture will
support chances of rain through the nights as well. Details
regarding timing and locations of heaviest rain will be ironed
out as finer scale features are identified. Unidirectional flow
and/or southeast low level flow into the terrain could enhance
the threat for locally heavy rain at times. High temperatures
will be below normal in the 80s, while lows remain in the 60s
to lower 70s due to the high dew points.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper low will remain anchored to our southwest through
Thursday, thanks to a blocking upper-level ridge over the northern
Atlantic. Multiple fluxes of moisture from the southeast and south,
along with the meandering trough of low pressure will induce several
rounds of showers and thunderstorms through Thursday night.
Expecting the shower and thunderstorm activity to peak during the
warmest part of the afternoon each day. Although we are currently
not anticipating widespread flooding, PWAT values approaching and
exceeding 2 inches will provide plenty of moisture for heavy
rainfall with any showers or storms. This could potentially
lead to some flooding concerns over localized areas through this
period, if heavy rain sits over one area long enough. With
constant cloud cover throughout this period, expect high
temperatures in the mid 80s, with lows only in the low to mid
70s.

The Upper level ridge over the northern Atlantic should begin to
break down and move east late Thursday into Friday. This will allow
for that stubborn upper-level trough to move out of the area.
However, the chance of showers and a few thunderstorms still linger
Friday and Friday night because of the added lift of a front. High
temperatures will be closer to normal as we could see a southwest
wind develop along a weak boundary as it moves east.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...
Low pressure is moving up the coast with widespread rainfall
(except CHO, which may largely miss out). Conditions are varying
between MVFR and IFR depending on the rate rate. IFR cigs become
more likely heading into the evening (again, except CHO). Some
LLWS is possible as a low level jet moves overhead through this
evening, but surface winds 10-15 kt may limit the threat. The
rain will tapers off around midnight, but low clouds likely
persist through the night with perhaps vsby reduced in fog/mist.

Conditions improving somewhat Sunday into Tuesday, but risk of
showers/t-storms will remain into Tue. Otherwise, expect BKN
cigs that are VFR during the day but could drop at night. Patchy
fog also can't be ruled out due to the moist atmosphere.

Showers and thunderstorms each day Tuesday through Thursday. The
warmest time in the afternoon into the early evening hours would be
the more prominent time to encounter these showers and
thunderstorms. Occasionally MVFR or perhaps IFR could develop with
the showers and thunderstorms through the period. Winds generally
southeast to south at 5 to 10 knots with higher gusts in
thunderstorms Tuesday through Wednesday night. Winds could become
southwesterly at 5 to 10 knots Thursday ahead of the trough.

&&

.MARINE...
Low pressure is advancing toward the waters from the south, with
SCA conditions common and gusts 25-30 kt. Gale Warning remains
in place for the Bay and lower tidal Potomac. It's still
questionable if gradient winds achieve gale criteria, but
showers could mix down stronger winds at times. Hi-res models
support this idea. May also have to monitor for waterspouts
given curved hodographs and some low level instability over the
warm waters, but this is a low threat due to lack of instability.
Winds should diminish by late tonight.

Have issued a SCA for Sunday afternoon in the mid Bay and Sunday
night north through Pooles Island due to increasing southerly
flow. This regime will continue through Monday.

Small craft advisories likely Tuesday. Small craft advisories
possible Tuesday night and Wednesday. Winds southeast to south at 10
to 15 knots gusts 20 to 25 knots Tuesday. Winds southerly around 10
knots gusts to 15 to perhaps 20 knots Tuesday night and Wednesday.

&&

.HYDROLOGY...
Given the lack of thunderstorms and relative high Flash Flood
Guidance over large parts of the area, it may be difficult to
achieve the rates with this system for true flash flooding.
However, the duration of moderate to heavy rain will likely
result in some flooding issues in urban areas, poor draining
areas, and perhaps some small streams that react quickly. At
this time, river flooding is not expected at any of the forecast
points, and uncertainty is high regarding rainfall totals for
the remainder of the week.

&&

.TIDES/COASTAL FLOODING...
Minor coastal flooding remains most likely today at DC southwest
waterfront and Straits Point through tonight. Have issued an
advisory for Annapolis as well, though it's possible anomalies
decrease some as winds turn northerly/northwesterly behind the
low. Have kept Baltimore below flood for this reason.

There may be a momentary decrease in water levels early Sunday,
but they will rise again later Sunday into Monday with southerly
flow in place. Guidance continues to indicate potential for a
greater surge than what is being modeled for today.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...Flash Flood Watch until 2 AM EDT Sunday for DCZ001.
     Coastal Flood Advisory until 8 AM EDT Sunday for DCZ001.
MD...Flash Flood Watch until 2 AM EDT Sunday for MDZ003>006-011-013-
     014-016>018-503>508.
     Coastal Flood Advisory until 2 AM EDT Sunday for MDZ017.
     Coastal Flood Advisory from midnight tonight to 5 AM EDT
     Sunday for MDZ014.
VA...Flash Flood Watch until 2 AM EDT Sunday for VAZ052>055-057-505-
     506.
WV...Flash Flood Watch until 2 AM EDT Sunday for WVZ053.
MARINE...Small Craft Advisory from 6 PM Sunday to 6 AM EDT Monday for
     ANZ531>533-537-539>542.
     Gale Warning until 4 AM EDT Sunday for ANZ530>534-537-539>543.
     Small Craft Advisory until 2 AM EDT Sunday for ANZ535-536-538.
     Small Craft Advisory from 2 PM Sunday to 6 AM EDT Monday for
     ANZ534-543.

&&

SYNOPSIS...ADS
NEAR TERM...ADS
SHORT TERM...ADS
LONG TERM...CJL
AVIATION...ADS/CJL
MARINE...ADS/CJL
HYDROLOGY...ADS
TIDES/COASTAL FLOODING...ADS
Hazardous weather outlook, Jul 21, 11:22 AM EST, 4 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1222 PM EDT Sat Jul 21 2018

ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-221630-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Southern Baltimore-Prince Georges-
Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford-
Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1222 PM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and adjacent counties in
central Maryland and northern Virginia as well as the District of
Columbia.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for all areas until 2 AM
Sunday. Scattered incidents of flooding are possible.

A Gale Warning is in effect for the Chesapeake Bay and lower tidal
Potomac River through late tonight for the combination of
occasionally strong gradient winds and gusty showers.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053-
055-501>506-221630-
Washington-Frederick MD-Carroll-Northern Baltimore-
Extreme Western Allegany-Central and Eastern Allegany-
Northwest Montgomery-Central and Southeast Montgomery-
Northwest Howard-Central and Southeast Howard-Northwest Harford-
Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-
Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Highland-
Eastern Highland-Western Loudoun-Eastern Loudoun-
Northern Virginia Blue Ridge-Central Virginia Blue Ridge-
Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant-
Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1222 PM EDT Sat Jul 21 2018

This Hazardous Weather Outlook is for eastern West Virginia,
northern and central Virginia, and central and western Maryland
with the exception of Garrett County.

.DAY ONE...This Afternoon and Tonight

A Flash Flood Watch is in effect for until 2 AM Sunday for
Carroll, northern Baltimore and northern Harford, Howard,
Frederick, Montgomery, and Washington Counties in Maryland and
Loudoun county in northern Virginia. Scattered incidents of
flooding are possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Sterling radar (KLWX), 75 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

35 flood, 9 flash flood. Local standard time, as filed.

Flood, Stafford

When
July 21, 3:29 PM EST to 5:30 PM EST
Where
Stafford County, 1.53 mi SW of Ferry Farms to 1.51 mi SW of Ferry Farms
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.302, -77.447

Kings Highway flooded and closed near Fredericksburg.

Flood, Stafford

When
July 21, 3:38 PM EST to 5:30 PM EST
Where
Stafford County, 0.86 mi NW of Ferry Farms to 0.84 mi NW of Ferry Farms
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.327, -77.443

Deacon Road flooded and closed near Harrell Road.

Flood, Prince William

When
July 21, 3:45 PM EST to 5:30 PM EST
Where
Prince William County, 0.4 mi NW of Woodbridge to 0.37 mi NW of Woodbridge
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.654, -77.255

Easy Street closed over Marumsco Creek due to water flowing over the road.

Flood, Spotsylvania

When
July 21, 4:04 PM EST to 6:00 PM EST
Where
Spotsylvania County, 0.85 mi WSW of Howison to 0.83 mi WSW of Howison
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.276, -77.465

Shannon Drive flooded and closed south of Fredericksburg.

Flood, Prince William

When
July 21, 4:35 PM EST to 6:30 PM EST
Where
Prince William County, 1.16 mi S of Bristow to 1.21 mi S of Bristow
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.703, -77.534

Valley View Drive flooded and closed south of Bristow.

Flood, Fairfax

When
July 21, 4:48 PM EST to 6:30 PM EST
Where
Fairfax County, 0.68 mi NNW of Swinks Mill to 0.7 mi NNW of Swinks Mill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.959, -77.206

Virginia Route 193 (Georgetown Pike) was impassable due to high water on Scott Run near Swinks Mill Road.

Flood, Alexandria (C)

When
July 21, 5:05 PM EST to 10:47 PM EST
Where
Alexandria (C) County, 1.93 mi WSW of Alexandria to 1.83 mi SW of Alexandria
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.807, -77.112

Multiple stream gages on Cameron Run exceeded their flood stages during the time indicated. The gage at the Metro Yellow Line bridge near Huntington exceeded flood stage during the entire time indicated, while gages upstream exceeded flood stage for a shorter period of time. The main impact was to trails along the stream.

Flood, Prince William

When
July 21, 5:10 PM EST to 7:00 PM EST
Where
Prince William County, 3.08 mi W of Aden to 3.06 mi W of Aden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.646, -77.587

Carriage Ford Road flooded and closed near Hazelwood Drive.

Flood, Prince William

When
July 21, 5:24 PM EST to July 22, 8:02 AM EST
Where
Prince William County, 0.75 mi N of Bristow to 0.43 mi N of Bristow
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.731, -77.532

The stream gage on Broad Run near Bristow exceeded the flood stage of 9.5 feet during the indicated period. The peak level of 14.20 feet occurred at 9:06pm EST on July 21st. Piper Lane was significantly flooded near Manassas Airport, along with streamside trails.

Flood, Spotsylvania

When
July 21, 5:25 PM EST to 7:30 PM EST
Where
Spotsylvania County, 0.19 mi SW of Marye to 0.17 mi SW of Marye
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.078, -77.583

Twilight Lane flooded and closed near Marye Road.

Flood, Fairfax

When
July 21, 5:25 PM EST to July 22, 1:43 AM EST
Where
Fairfax County, 1.54 mi SW of Merrifield to 1.38 mi WSW of Tremont
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.853, -77.249

The stream gage on Accotink Creek near Annandale exceeded the flood stage of 9.5 feet during the indicated period. The peak level of 12.49 feet occurred at 9:45pm EST on July 21st. Prosperity Avenue and Woodburn Road were flooded, along with parkland.

Flood, Prince William

When
July 21, 5:28 PM EST to 6:30 PM EST
Where
Prince William County, 1.17 mi NE of Nokesville to 1.21 mi NE of Nokesville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.712, -77.565

Northbound Route 28 flooded and impassable near Aden Road.

Flood, Fauquier

When
July 21, 5:32 PM EST to 7:30 PM EST
Where
Fauquier County, 1.46 mi ENE of Bristersburg to 1.48 mi ENE of Bristersburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.588, -77.595

Courthouse Road flooded and closed at Town Run between Brent Town Road and Elk Run Road.

Flood, Fairfax

When
July 21, 5:46 PM EST to 7:30 PM EST
Where
Fairfax County, 0.97 mi WSW of Tremont to 1.03 mi WSW of Tremont
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
38.847, -77.237

Woodburn Road closed at Accotink Creek due to flowing water over the road.

Flood, Fairfax

When
July 21, 5:59 PM EST to 8:00 PM EST
Where
Fairfax County, 0.49 mi WNW of Pohick to 0.48 mi WNW of Pohick
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.702, -77.209

Armistead Road flooded and closed near US 1.

Flood, Fauquier

When
July 21, 6:04 PM EST to 8:00 PM EST
Where
Fauquier County, 1.82 mi WNW of Sowego to 1.77 mi WNW of Sowego
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.605, -77.603

Sowego Road flooded and closed at Town Run near Elk Run Road.

Flood, Prince William

When
July 21, 6:12 PM EST to 8:00 PM EST
Where
Prince William County, 1.35 mi NNW of Aden to 1.45 mi NNW of Aden
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.668, -77.539

Fleetwood Drive reported flooded and closed.

Flood, King George

When
July 21, 6:15 PM EST to 7:15 PM EST
Where
King George County, 1.2 mi E of Hooes to 1.25 mi E of Hooes
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.352, -77.048

Two to three feet of standing water covered the main entrance to the Dahlgren Naval Base.

Flood, Stafford

When
July 21, 6:17 PM EST to 7:30 PM EST
Where
Stafford County, 3.23 mi WSW of Ruby to 3.2 mi WSW of Ruby
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.489, -77.578

Heflin Road flooded and closed near Poplar Road.

Flood, Stafford

When
July 21, 6:23 PM EST to 8:00 PM EST
Where
Stafford County, 2.5 mi S of Mountain View to 2.54 mi S of Mountain View
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.434, -77.466

Ramoth Church Road flooded and closed near Courthouse Road.

Flood, Prince William

When
July 21, 6:25 PM EST to July 22, 10:46 AM EST
Where
Prince William County, 1.11 mi ESE of Aden to 1.14 mi ESE of Aden
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.642, -77.512

The stream gage on Cedar Run near Aden exceeded the 10 foot flood stage during the indicated period. The peak level of 11.20 feet occurred at 1:33am EST on July 22nd. Aden Road flooded in the area.

Flood, Fairfax

When
July 21, 6:39 PM EST to 7:30 PM EST
Where
Fairfax County, 1.51 mi WSW of Legato to 1.48 mi WSW of Legato
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.841, -77.396

US Highway 29 flooded and closed near Sandy Point Lane.

Flash Flood, Fairfax

When
July 21, 6:52 PM EST to 9:00 PM EST
Where
Fairfax County, 2.72 mi SW of Donovans Corner to 2.73 mi SW of Donovans Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.744, -77.358

A motorist in a truck was stranded in high water on Lakewood Lane in the Clifton area.

Flood, Fairfax

When
July 21, 7:00 PM EST to 9:00 PM EST
Where
Fairfax County, 1.75 mi S of Kenmore to 1.73 mi S of Kenmore
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.925, -77.264

Old Courthouse Road flooded and closed near Besley Road at Wolftrap Creek.

Flood, Fairfax

When
July 21, 7:00 PM EST to 9:00 PM EST
Where
Fairfax County, 0.83 mi NW of Mc Lean Hamlet to 0.81 mi NW of Mc Lean Hamlet
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.938, -77.242

Lewinsville Road (Route 694) was flooded and closed in the 8500 block near Lewinsville Mews.

Flash Flood, Fairfax

When
July 21, 7:00 PM EST to 9:00 PM EST
Where
Fairfax County, 0.58 mi E of Donovans Corner to 0.6 mi E of Donovans Corner
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.770, -77.309

Burke Lake Road flooded and closed near the outlet to Burke Lake due to torrential rain.

Flash Flood, Fairfax

When
July 21, 7:00 PM EST to 9:00 PM EST
Where
Fairfax County, 1.11 mi N of Ilda to 1.14 mi N of Ilda
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.846, -77.247

Prosperity Avenue flooded and closed due to torrential rain swelling area creeks north of Woodburn Road.

Flash Flood, Fairfax

When
July 21, 7:00 PM EST to 9:00 PM EST
Where
Fairfax County, 0.2 mi WSW of Clarks Crossing to 0.17 mi SSW of Clarks Crossing
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.919, -77.303

Rapid flooding in the 10300 block of Lawyers Road forced the closure of the road.

Flash Flood, Fairfax

When
July 21, 7:00 PM EST to 9:00 PM EST
Where
Fairfax County, 0.93 mi S of Sideburn to 0.9 mi S of Sideburn
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.787, -77.300

Burke Centre Parkway was flooded due to torrential rainfall and had to be closed near Burke Commons Road.

Flash Flood, Fairfax

When
July 21, 7:07 PM EST to 8:00 PM EST
Where
Fairfax County, 0.97 mi WSW of Tremont to 1.04 mi WSW of Tremont
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.847, -77.238

Accotink Creek was rain-swollen and flowing over Woodburn Road after torrential rains. A driver drove into the high rushing water and had to be rescued.

Flood, Prince William

When
July 21, 7:09 PM EST to 9:00 PM EST
Where
Prince William County, 0.94 mi SW of West Gate of Lomond to 0.86 mi SW of West Gate of Lomond
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.761, -77.513

Wellington Road flooded and closed near Manassas.

Flood, Loudoun

When
July 21, 7:20 PM EST to 9:00 PM EST
Where
Loudoun County, 0.61 mi NNE of Lenah to 0.62 mi NNE of Lenah
Cause
Heavy Rain
Reported by
911 Call Center
Coordinates
38.959, -77.567

Fleetwood Road flooded and closed near Stone Ridge.

Flood, Fairfax

When
July 21, 7:27 PM EST to 9:00 PM EST
Where
Fairfax County, 3.25 mi NW of Great Falls to 3.22 mi NW of Great Falls
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.031, -77.316

Beach Mill Road flooded and closed near Route 674.

Flood, Prince William

When
July 21, 8:10 PM EST to 10:00 PM EST
Where
Prince William County, 0.54 mi WNW of Brentsville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.682, -77.510

Water rescue from floodwaters at the intersection of Old Church Road and Crockett Road.

Flood, Prince William

When
July 21, 8:10 PM EST to 10:00 PM EST
Where
Prince William County, 0.42 mi N of Bristow to 0.45 mi NNW of Bristow
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.726, -77.531

Piper Lane flooded and closed due to overflow of Broad Run near the railroad tracks.

Flash Flood, Loudoun

When
July 21, 8:45 PM EST to 9:30 PM EST
Where
Loudoun County, 0.99 mi NW of Arcola to 1.02 mi NW of Arcola
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.959, -77.544

Torrential rain prompted flooding of Broad Run, forcing a water rescue on Evergreen Mills Road near Belmont Ridge Road.

Flood, Prince William

When
July 21, 9:10 PM EST to July 22, 8:40 PM EST
Where
Prince William County, 1.15 mi NNW of Yorkshire to 0.31 mi NNW of Yorkshire
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.795, -77.440

The stream gage on Bull Run near Manassas Park exceeded the 12 foot flood stage during the indicated period. The peak level of 20.20 feet was observed at 8:45am EST on July 22nd. Streamside trails were flooded. Closer to peak levels, Lake Drive flooded in multiple spots, with overland flow affecting two basements in that same area.

Flash Flood, Prince William

When
July 21, 9:25 PM EST to 10:25 PM EST
Where
Prince William County, 2.92 mi NNE of Wellington to 2.89 mi NNE of Wellington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.818, -77.528

Sudley Road (State Route 234) flooded due to Youngs Branch going out of its banks. Two vehicles were trapped in swift rushing water from Youngs Branch, prompting water rescues.

Flood, Prince William

When
July 21, 9:25 PM EST to 11:00 PM EST
Where
Prince William County, 0.51 mi SW of Minnieville to 0.5 mi SW of Minnieville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
38.625, -77.357

Wintercress Court flooded and closed near Tallowwood Drive.

Flood, Loudoun

When
July 21, 9:30 PM EST to 11:00 PM EST
Where
Loudoun County, 1.6 mi ESE of Leesburg to 1.62 mi ESE of Leesburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.114, -77.521

Edwards Ferry Road flooded and closed east of Leesburg.

Flood, Fairfax

When
July 21, 9:52 PM EST to July 22, 3:49 AM EST
Where
Fairfax County, 0.6 mi S of Elkins to 0.56 mi S of Elkins
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
38.971, -77.270

The stream gage on Difficult Run near Great Falls exceeded the flood stage of 11 feet during the indicated period. The peak level of 12.80 feet occurred at midnight EST on July 22nd.

Flood, Loudoun

When
July 21, 10:06 PM EST to 11:45 PM EST
Where
Loudoun County, 1.71 mi SSE of Mountville to 1.67 mi SSE of Mountville
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
39.006, -77.691

Snickersville Turnpike flooded and closed near Mountville.

Flash Flood, Prince William

When
July 21, 10:55 PM EST to 11:55 PM EST
Where
Prince William County, 2.43 mi N of Wellington to 2.48 mi N of Wellington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.815, -77.549

Swift water rescue on Featherbed Lane near Manassas.

Flood, Prince William

When
July 22, 9:09 AM EST to 11:00 AM EST
Where
Prince William County, 0.48 mi NW of Yorkshire to 0.44 mi NNW of Yorkshire
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
38.786, -77.435

Backwater due to flooding of Bull Run forced the closure of portions of Lake Drive. Two houses had flooded basements due to overland flow.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2018Every state in 2018This day in weather historyWarnings in Virginia, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 775492, 775493, 775494, 775495, 775496, 775497, 776448, 775500, 776453, 775501, 776451, 775502, 775503, 775504, 775505, 775506, 775717, 775718, 775719, 775720, 776449, 775722, 776089, 776093, 776094, 776099, 776100, 776101, 776102, 776090, 776096, 776097, 776098, 776175, 776179, 776120, 776459, 776123, 776180, 776183, and more.